Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 283, NWS Birmingham, AL

June 12, 2011Clay County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 12, 2011, 2:17 PM CDT for Clay County, Tallapoosa County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2011, 2:17 PM CDT (19:17 UTC)
Expired
Jun 12, 2011, 2:45 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Clay County, AL, Tallapoosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
620 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WUUS54 KBMX 121917
SVRBMX
ALC027-123-121945-
/O.NEW.KBMX.SV.W.0283.110612T1917Z-110612T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT SUN JUN 12 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CLAY COUNTY IN EAST CENTRAL ALABAMA...
  NORTH CENTRAL TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 245 PM CDT

* AT 215 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GOLDVILLE...OR 11 MILES EAST OF GOODWATER...AND MOVING EAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEW SITE...GOLDVILLE AND MELLOW VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3324 8575 3303 8566 3298 8593 3316 8599
TIME...MOT...LOC 1917Z 256DEG 13KT 3309 8586

$$

27
1 follow-up statement
928 
WWUS54 KBMX 121936
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
236 PM CDT SUN JUN 12 2011

ALC027-123-121947-
/O.EXP.KBMX.SV.W.0283.000000T0000Z-110612T1945Z/
CLAY AL-TALLAPOOSA AL-
236 PM CDT SUN JUN 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TALLAPOOSA AND
SOUTH CENTRAL CLAY COUNTIES WILL EXPIRE AT 245 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3324 8575 3303 8566 3298 8593 3316 8599
TIME...MOT...LOC 1937Z 256DEG 13KT 3311 8578

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:31 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 12, 12:31 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1231 PM CDT SUN JUN 12 2011

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...

SPENT SOME TIME IN MESOANALYSIS MODE THIS MORNING...AND IT APPEARS
AS IF THERE ARE TWO SEPARATE MOISTURE POOLS...ONE SOUTH OF I-20 AND
THE OTHER JUST NORTH OF THE AREA.  THEY ARE BOTH MOVING
SOUTH...SOUTHEAST...AND WE EXPECT INITIATION OVER THE SOUTHERN HALF
OF THE AREA...AND ALSO ALONG THE RIDGE TOPS MUCH LIKE YESTERDAY.
THE JURY IS STILL OUT ON THE ISSUANCE OF SEVERE THUNDERSTORM
WARNINGS...BUT SIMILAR TO THE PAST SEVERAL DAYS...THERE WILL LIKELY
BE A HANDFUL WITH A SIMILAR AMOUNT OF REPORTS. HAIL MAY REACH
QUARTER SIZE AND ISOLATED WIND GUSTS UP TO 60 MPH ARE POSSIBLE.
STORMS WILL PERSIST THROUGH MIDNIGHT...BY THE SEVERITY SHOULD LESSEN
SHORTLY AFTER SUNSET.

17/KLAWS

&&

.AVIATION...18Z TAF DISCUSSION.

MAINLY VFR CONDITIONS THROUGHOUT THE AFTERNOON AS CUMULUS FIELD ARE
BEGINNING TO POP AROUND THE STATE.  THERE WILL BE THE CHANCE FOR
STORMS AT ALL SITES TODAY...BUT BECAUSE OF THE ISOLATED TO SCATTERED
NATURE OF THEM...WILL HANDLE WITH AMD ONCE AGAIN.

OTHERWISE...MVFR VIS CONDITIONS WILL LIKELY DEVELOP AGAIN AFTER
MIDNIGHT AT MOST ALL SITES...WITH VIS LIFTING BY 13-14Z.

WINDS WILL BASICALLY BE LIGHT OUT OF THE NORTH OR NORTHWEST...BUT A
STORM NEAR ONE OF THE TAF SITES COULD CAUSE A GUST TO 30 OR 40 AT
ANY TIME.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 12, 12:40 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CDT SUN JUN 12 2011

ALZ011>015-017>050-131740-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1240 PM CDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ALTHOUGH THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW...THERE
WILL BE A CHANCE OF ISOLATED THUNDERSTORMS WHICH COULD BECOME
MARGINALLY SEVERE BETWEEN NOON AND 8 PM.  THE MAIN THREATS WILL BE
HAIL THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WITH ANY OF THE
MORE INTENSE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Jun 12, 1:12 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
112 PM CDT SUN JUN 12 2011

ALZ028-121845-
CLAY AL-
112 PM CDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY COUNTY UNTIL 145 PM
CDT...

AT 110 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LINEVILLE...MOVING SOUTHEAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CRAGFORD...
  MELLOW VALLEY...
  MOTLEY...

&&

LAT...LON 3330 8565 3321 8565 3311 8566 3311 8570
      3326 8589 3340 8575 3335 8565 3332 8565
      3331 8564
TIME...MOT...LOC 1813Z 329DEG 5KT 3327 8573

27
Special weather statement, Jun 12, 1:44 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CDT SUN JUN 12 2011

ALZ029-121930-
RANDOLPH AL-
144 PM CDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANDOLPH COUNTY UNTIL
230 PM CDT...

AT 142 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CORINTH...OR 9 MILES SOUTH OF WEDOWEE...MOVING EAST
AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ROANOKE...
  CRYSTAL LAKE...
  CONCORD...
  ROCK STAND...
  ROCK MILLS...

&&

LAT...LON 3311 8559 3310 8559 3312 8563 3329 8556
      3321 8525 3311 8522
TIME...MOT...LOC 1844Z 289DEG 8KT 3318 8552

27
Local storm report, Jun 12, 1:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             NAPOLEON                33.32N 85.36W
06/12/2011  M0.25 INCH       RANDOLPH           AL   EMERGENCY MNGR

&&

SUNGER
Special weather statement, Jun 12, 2:05 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT SUN JUN 12 2011

ALZ037-121945-
TALLAPOOSA AL-
205 PM CDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLAPOOSA COUNTY UNTIL
245 PM CDT...

AT 201 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES EAST OF GOODWATER...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ALEXANDER CITY...
  GOLDVILLE...
  HILLABEE CREEK...
  NEW SITE...
  HORSESHOE BEND...

&&

LAT...LON 3285 8591 3298 8601 3309 8601 3309 8600
      3309 8598 3311 8597 3311 8575 3304 8564
TIME...MOT...LOC 1905Z 305DEG 8KT 3306 8592

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:33 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion42 min
Jun 12, 1:12 PM CDTSpecial Weather StatementBMXClay33 min
Jun 12, 1:44 PM CDTSpecial Weather StatementBMXRandolph46 min
Jun 12, 2:05 PM CDTSpecial Weather StatementBMXTallapoosa40 min
Jun 12, 2:34 PM CDTSpecial Weather StatementBMXShelby26 min
Jun 12, 2:56 PM CDTSpecial Weather StatementBMXChilton34 min
Jun 12, 3:38 PM CDTSpecial Weather StatementBMXCoosa37 min
Jun 12, 3:43 PM CDTSpecial Weather StatementBMXCleburne32 min
Jun 12, 3:57 PM CDTSpecial Weather StatementBMXCoosa33 min
Jun 12, 4:33 PM CDTSpecial Weather StatementBMXElmore27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.